Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 4, 2023, 1:03 PM CST for 21 counties in Kansas. It took effect at Mar 5, 2023, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2023, 1:03 PM CST (19:03 UTC)
- In effect from
- Mar 5, 2023, 12:00 PM CST
- Expired
- Mar 5, 2023, 6:11 PM CST
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
All 21 counties
Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS83 KDDC 041903 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 103 PM CST Sat Mar 4 2023 ...CRITICAL FIRE RISK EXPECTED SUNDAY... KSZ043>045-061>064-074>078-084>088-050315- /O.UPG.KDDC.FW.A.0005.230305T1800Z-230306T0000Z/ /O.NEW.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant- Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- 103 PM CST Sat Mar 4 2023 /1203 PM MST Sat Mar 4 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 084, 085, 086, 087, AND 088... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any ignitions will have the potential to burn out of control rapidly. Given the background drought conditions and very dry and dormant fuels, any outdoor burning, or any activities involving sparks or flames, are strongly discouraged Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ080-089-050315- /O.NEW.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/ Kiowa-Comanche- 103 PM CST Sat Mar 4 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 080 AND 089... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 7 PM CST Sunday. * AFFECTED AREA...In Kansas, Fire Weather Zone 080 Kiowa and Fire Weather Zone 089 Comanche. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any ignitions will have the potential to burn out of control rapidly. Given the background drought conditions and very dry and dormant fuels, any outdoor burning, or any activities involving sparks or flames, are strongly discouraged Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
4 follow-up statements
268 WWUS83 KDDC 042103 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 303 PM CST Sat Mar 4 2023 ...CRITICAL FIRE RISK EXPECTED SUNDAY... KSZ043>045-061>064-074>078-080-084>089-050700- /O.CON.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant- Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-Clark- Comanche- 303 PM CST Sat Mar 4 2023 /203 PM MST Sat Mar 4 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 080, 084, 085, 086, 087, 088, AND 089... * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any ignitions will have the potential to burn out of control rapidly. Given the background drought conditions and very dry and dormant fuels, any outdoor burning, or any activities involving sparks or flames, are strongly discouraged Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
371 WWUS83 KDDC 050521 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1121 PM CST Sat Mar 4 2023 ...CRITICAL FIRE RISK EXPECTED SUNDAY... KSZ043>045-061>064-074>078-080-084>089-060100- /O.CON.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant- Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-Clark- Comanche- 1121 PM CST Sat Mar 4 2023 /1021 PM MST Sat Mar 4 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 080, 084, 085, 086, 087, 088, AND 089... * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any ignitions will have the potential to burn out of control rapidly. Given the background drought conditions and very dry and dormant fuels, any outdoor burning, or any activities involving sparks or flames, are strongly discouraged Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
167 WWUS83 KDDC 052045 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 245 PM CST Sun Mar 5 2023 ...CRITICAL FIRE RISK THIS AFTERNOON... KSZ065-079-060100- /O.EXA.KDDC.FW.W.0005.000000T0000Z-230306T0100Z/ Pawnee-Edwards- 245 PM CST Sun Mar 5 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 065 AND 079... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CST this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 065 Pawnee and Fire Weather Zone 079 Edwards. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any ignitions will have the potential to burn out of control rapidly. Given the background drought conditions and very dry and dormant fuels, any outdoor burning, or any activities involving sparks or flames, are strongly discouraged Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ043>045-061>064-074>078-080-084>089-060100- /O.CON.KDDC.FW.W.0005.000000T0000Z-230306T0100Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant- Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-Clark- Comanche- 245 PM CST Sun Mar 5 2023 /145 PM MST Sun Mar 5 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 080, 084, 085, 086, 087, 088, AND 089... * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any ignitions will have the potential to burn out of control rapidly. Given the background drought conditions and very dry and dormant fuels, any outdoor burning, or any activities involving sparks or flames, are strongly discouraged Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
756 WWUS83 KDDC 060011 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 611 PM CST Sun Mar 5 2023 KSZ043>045-061>065-074>080-084>089-060115- /O.CAN.KDDC.FW.W.0005.000000T0000Z-230306T0100Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stanton- Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-Stevens-Seward-Meade- Clark-Comanche- 611 PM CST Sun Mar 5 2023 /511 PM MST Sun Mar 5 2023/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 065, 074, 075, 076, 077, 078, 079, 080, 084, 085, 086, 087, 088, AND 089... The National Weather Service in Dodge City has cancelled the Red Flag Warning. Winds have become light so the Red Flag Warning has been cancelled. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 1:00 PM CST, 3 minutes earlier.
Area forecast discussion, Mar 4, 1:00 PM CST, 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 100 PM CST Sat Mar 4 2023 ...UPDATE TO SHORT TERM... .SHORT TERM...(This evening through Sunday night) Issued at 100 PM CST Sat Mar 4 2023 WV imagery indicates a zonal flow aloft prevailing across the Western High Plains. Near the surface, high pressure is shifting eastward through the Northern High Plains. A dry pattern continues throughout the period as a relatively zonal flow aloft remains in control across the Western High Plains tonight into Sunday, not to mention much drier air in the lower/mid levels dominating the region. The cooler air mass settled across the high plains of western Kansas will be reinforced by east-southeasterlies developing on the back side of departing high pressure. Look for lows tonight generally back down into the 30s(F), especially into central Kansas. Developing lee side troughing will strengthen in eastern Colorado Sunday, bringing about southwesterly downsloping to the area and helping push H85 temperatures up around 15C or a little above by mid-afternoon. Under plenty of sunshine, widespread 70s(F) can be expected for highs Sunday afternoon. .LONG TERM...(Sunday night through Friday) Issued at 313 AM CST Sat Mar 4 2023 Another upper level shortwave is expected to move through the area Sunday night into Monday. This will help push another dry cold front through the area Sunday night shifting winds to the north with much cooler temperatures behind it. Dry conditions continue into the first part of the week before another push of cold air slides into the area mid to late week. Ensemble models continue to bring a good chance of precipitation to the area mid to late week. The main challenge with this system will be what types of precipitation will fall across the area during this time frame. Probabilities are currently all over the place so can not rule out all phases of wintry precipitation at this time. Luckily we are still several days out with this system and future model runs will hopefully come into better alignment with this system. As for temperatures, highs will start out in the 50s Monday with 40s Tuesday and Wednesday. 40s continue into the late part of the week with some 30s possible across west central Kansas. Lows will generally be in the 20s through Thursday morning with 20s and teens Friday morning. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1000 AM CST Sat Mar 4 2023 VFR conditions will prevail in vicinity of all TAF sites through early Sunday. Light north-northeasterly winds this afternoon are expected to turn more east-southeasterly this evening as surface high pressure drifts east through the Dakotas into the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 35 77 33 / 0 0 0 0 GCK 55 35 75 30 / 0 0 0 0 EHA 56 38 75 30 / 0 0 0 0 LBL 58 37 78 30 / 0 0 0 0 HYS 55 35 75 33 / 10 0 0 0 P28 61 40 77 40 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Sunday for KSZ043>045-061>064-074>078-080-084>089. && SHORT TERM...JJohnson LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Mar 4, 3:19 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CST Sat Mar 4 2023 KSZ030-031-043>046-061>066-074>081-084>090-050930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CST Sat Mar 4 2023 /219 AM MST Sat Mar 4 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch is in effect for much of the forecast area. See the latest fire weather message for more information. A wintry mix will be possible mid to late portion of next week. It is too early to tell how much impact this will bring to western Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.